Illinois, 2020Flash Flooding in Illinois, August 12, 2020
August 12, 2020 · NWS LSX · 4 events in 3 counties and zones
A quasi-stationary frontal boundary combined with an upper level disturbance to generate slow moving thunderstorms. This produced areas of very heavy rainfall and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A quasi-stationary frontal boundary combined with an upper level disturbance to generate slow moving thunderstorms. This produced areas of very heavy rainfall and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 12, 5:39 AM CST, 3 hours 51 minutes earlier.
Area forecast discussion, Aug 12, 5:39 AM CST, 3 hours 51 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
639 AM CDT Wed Aug 12 2020
.SHORT TERM... (Through Late Thursday Afternoon)
Issued at 314 AM CDT Wed Aug 12 2020
Our weather this period will be controlled by a drifting upper-
level low pressure system and stalled front. Early Wednesday
morning, the low will track eastward across southern MO and southern
IL. Convection will continue to develop on the forward flank of this
system and remain primarily confined to areas closer to the low -
along and south of the I-70 corridor. As the low slowly pushes
eastward, convection will taper off west to east this afternoon into
this evening. Similar to what was seen in southwestern MO on Tuesday,
convection that does develop may not move quickly, possible leading
to localized heavy rainfall. Thanks to stagnant upper-level flow
over the mid- Mississippi River Valley, the front that has brought
our weather the last few days will remain in place roughly across
the northeastern portion of the CWA. Low-level moisture pooling
along this feature will lead to cloud cover that will help keep
temperatures subdued in the mid- to upper-80s. However, in return,
humidity will be on the uncomfortable side.
Thursday will be fairly similar in terms of convection and
temperatures. The low will have only moved to be positioned just to
the southeast of the CWA, which will bring another chance of
convection to far southeastern MO and southern IL. Another potential
player for our weather on Thursday is a weak disturbance moving into
MO during the afternoon, possibly bringing with it the chance of
convection primarily across central MO. Guidance generally has a
lack of deeper moisture across central MO and now has the
disturbance remaining west of the CWA compared to previous model
runs, so I have confidence to forgo having rain chances associated
with this feature. As for temperatures, the front remains roughly in
the same place as it will be on Wednesday, so I anticipate afternoon
highs to be similar to what will be experienced on Wednesday as
well.
Elmore
.LONG TERM... (Thursday Night through Tuesday)
Issued at 314 AM CDT Wed Aug 12 2020
The upper level low will continue to ooze to the southeast of the
region through Friday keeping our region on the northwest flank of
the deeper moisture. Meanwhile forecast guidance is in reasonable
consensus bringing a shortwave into the region on Thursday night
and Friday, enhancing the cyclonic flow associated with the upper
low. This combination of weak lift and moisture will likely be
enough to support at least isolated showers and storms during peak
heating, through deterministic GFS/NAM/ECMWF are conspicuously
dry on Thursday night and Friday. That said, several GEFS/EPS
members do show some light QPF across the region, with most
members focusing precip chances toward southeast MO and southern
IL, so have kept chance/slight chance PoPs going on Friday
afternoon.
As we move into the weekend and next week, guidance consensus is
in strong consensus with an upper level ridge building into the
southwestern CONUS while a trough digs into the Great Lakes and
eventually the eastern CONUS. The trough is expected to bring a
cold front through the mid-Mississippi Valley, likely on Sunday.
Prior to the frontal passage, guidance is largely devoid of
notable forcing across our region and blended guidance has come in
largely dry. The caveat to this dry forecast is that with
northwest flow in place across the region, it's certainly
possible the a subtle shortwave currently unresolved by the models
ripples through the region. The frontal passage on Sunday is
likely to bring showers and storms to the region before high
pressure builds in, resulting in a dry start to the work week.
Regarding temperatures, between on-and-off precip chances and the
inability for low level flow to turn southerly, heat never really
get a chance to build back into the region, keeping temperatures
around seasonal normals through Saturday. After the front moves
through, ensemble guidance is currently indicating that we may
move back into a period of below normal temperatures.
BSH
&&
.AVIATION... (For the 12z TAFs through 12z Thursday Morning)
Issued at 637 AM CDT Wed Aug 12 2020
To start the period, a stationary front is currently positioned
across northeastern MO and west-central and southern IL. Along this
front, low-level moisture is pooling and producing fog and low
stratus. Guidance has recently been more robust with having stratus
continuing to build and hang on through the morning. This will
impact KUIN and most likely the St. Louis metro terminals, including
KSTL. Confidence in this stratus at the metro terminals is not as
high, as guidance has these terminals on the edge of lower
stratus. Visibilities and ceilings will improve for all terminals
as the morning progresses. Through the entire period, a low
pressure system will be passing through southern MO and southern
IL. Convection associated with this system is expected to be
confined to the St. Louis metro southward into southeastern MO and
southern IL. The scattered to isolated nature of this activity
gives low confidence in impact to terminals, so have forgone
mention of thunder in TAFs until confidence increases.
Elmore
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, Aug 12, 2:34 AM CST, 6 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
334 AM CDT Wed Aug 12 2020
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-130845-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
334 AM CDT Wed Aug 12 2020
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Today and tonight.
There is a chance of thunderstorms this morning through this evening,
mainly along and south of Interstate 70. While the severe threat
from any storms will be low, the slow movement of the storms that is
anticipated will allow for localized heavy rainfall.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a chance for thunderstorms across parts of the area each
day through Monday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report rainfall amounts greater than 1
inch.
Elmore
In the hours before
Local storm report, Aug 12, 9:01 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1001 AM CDT WED AUG 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM HEAVY RAIN LEBANON 38.60N 89.82W
08/12/2020 E2.10 INCH ST. CLAIR IL AMATEUR RADIO
&&
MRMLocal storm report, Aug 12, 9:02 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1002 AM CDT WED AUG 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0933 AM HEAVY RAIN LEBANON 38.60N 89.81W
08/12/2020 E1.50 INCH ST. CLAIR IL AMATEUR RADIO
&&
MRMLocal storm report, Aug 12, 9:07 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1007 AM CDT WED AUG 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1006 AM HEAVY RAIN 2 ESE BELLEVILLE 38.51N 89.97W
08/12/2020 M1.62 INCH ST. CLAIR IL AWOS
OVER ONE HOUR.
&&
MRMFlash Flood, St. Clair
- When
- August 12, 9:30 AM CST to 1:30 PM CST
- Where
- St. Clair County, 2.86 mi NE of Woodland Grange to 1.9 mi S of Belleville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.461, -89.745
Up to 7 inches of rain fell in a short amount of time causing flash flooding. Several roads were impassible and closed around Scott Air Force Base. Also, several buildings on base had water flow into the first floor causing damage. Just north northeast of Mascoutah a water rescue was performed at the intersection of Illinois Route 161 and Route 4. The occupant had to be rescued from the roof of their car. No injuries were reported. U.S. Highway 50 between Lebanon and O'Fallon was closed due to flooding.
Flash Flood, St. Clair
- When
- August 12, 11:00 AM CST to 1:30 PM CST
- Where
- St. Clair County, 0.64 mi NNE of Millstadt to 2.43 mi ENE of Freeburg
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.459, -90.077
Up to 4 inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including Illinois State Route 159 near the creek that flows under it just south of Smithton.
Flash Flood, Monroe
- When
- August 12, 11:00 AM CST to 1:30 PM CST
- Where
- Monroe County, 4.45 mi NNE of Waterloo to 2.63 mi W of Merrimac
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.389, -90.118
Up to 4 inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including Maeystown Road and Illinois Routes 156 and 159.
Flash Flood, Randolph
- When
- August 12, 12:30 PM CST to 4:00 PM CST
- Where
- Randolph County, 2.79 mi NE of Eden to 1.2 mi NNE of Baldwin
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.152, -89.639
Up to 4 inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including Illinois Route 4 south of Sparta.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, August 12 to 20, 202043 deaths · 32 events
- Excessive Heat and Heat in Texas, August 12 to 16, 202070 events
- Damaging Wind in Virginia, August 12, 2020$100,000 · 60 kt wind · 1 event
- Flash Flooding and Debris Flows in Virginia, August 12 to 15, 2020$40,000 · 10 events
- Damaging Winds in New Jersey, August 12, 202055 kt wind · 33 events
- Wildfire in California, August 12 to 31, 20204 injured · 1 event
- Flash Flooding and Debris Flow in North Carolina, August 12 to 15, 2020$27,000 · 6 events
- Flash Flooding and Flooding in Maryland, August 12, 202016 events
- Flash Flooding and Damaging Winds in Kentucky, August 12 to 14, 2020$10,000 · 60 kt wind · 13 events
- Flash Flooding and Flooding in Virginia, August 12, 202010 events
- Flash Flooding in Arkansas, August 12, 202010 events
- Damaging Winds in Pennsylvania, August 12, 202050 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915633, 915647, 915655, 915658.